Alert archive / Massachusetts / High Wind Watches in 2020

High Wind Watch 2, NWS Boston/Norton, MA

April 1, 2020Barnstable County, Dukes County, Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this high wind watch at Apr 1, 2020, 3:31 PM EDT for Barnstable County, Dukes County, Nantucket County, Massachusetts. It took effect at Apr 3, 2020, 6:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 1, 2020, 3:31 PM EDT (19:31 UTC)
In effect from
Apr 3, 2020, 6:00 AM EDT
Expired
Apr 2, 2020, 3:11 AM EDT
In force
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA

The radar

The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2020-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2020-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS71 KBOX 011931
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
331 PM EDT Wed Apr 1 2020

MAZ022>024-020415-
/O.NEW.KBOX.HW.A.0002.200403T1000Z-200404T1000Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
331 PM EDT Wed Apr 1 2020

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Barnstable MA, Dukes MA and Nantucket MA Counties.

* WHEN...From Friday morning through late Friday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Numerous power outages are possible. Travel could be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
2 follow-up statements
199 
WWUS71 KBOX 020205
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1005 PM EDT Wed Apr 1 2020

MAZ022>024-021015-
/O.CON.KBOX.HW.A.0002.200403T1000Z-200404T1000Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
1005 PM EDT Wed Apr 1 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
LATE FRIDAY NIGHT...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Barnstable MA, Dukes MA and Nantucket MA Counties.

* WHEN...From Friday morning through late Friday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Numerous power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
884 
WWUS71 KBOX 020711
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
311 AM EDT Thu Apr 2 2020

MAZ022>024-021530-
/O.UPG.KBOX.HW.A.0002.200403T1000Z-200404T1000Z/
/O.NEW.KBOX.HW.W.0003.200403T0900Z-200404T0000Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
311 AM EDT Thu Apr 2 2020

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 8 PM EDT FRIDAY...

* WHAT...North to northeast winds 25 to 35 mph with gusts up to 
  60 mph expected.

* WHERE...Barnstable MA, Dukes MA and Nantucket MA Counties.

* WHEN...From 5 AM to 8 PM EDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Numerous power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MAZ007-019-021-021530-
/O.NEW.KBOX.WI.Y.0012.200403T0900Z-200404T0000Z/
Eastern Essex MA-Eastern Plymouth MA-Southern Plymouth MA-
Including the cities of Gloucester, Plymouth, and Mattapoisett
311 AM EDT Thu Apr 2 2020

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Essex MA, Eastern Plymouth MA and Southern 
  Plymouth MA Counties.

* WHEN...From 5 AM to 8 PM EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Apr 1, 2:16 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 1, 2:16 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
216 PM EDT Wed Apr 1 2020

.SYNOPSIS...
Other than scattered rain/snow showers over southeast MA mainly
dry and cool conditions today as north-northeast flow
continues. A large ocean storm will track well southeast of New
England tonight then stall into Friday. This storm will bring
periods of rain possibly heavy at times, strong winds over the
Cape/Islands and potential for coastal flooding along east
coastal Massachusetts. Clouds will linger on Saturday with dry
and cool conditions. Another fast moving, weak system will bring
spotty showers Sunday afternoon into early Monday, followed by
dry conditions and seasonable temperatures late Monday into
Tuesday.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...

215 PM Update ... no change from previous forecast.

Increasing NE flow resulting in ocean effect clouds and
scattered rain/snow showers into eastern MA. 12z CHH sounding
reveals -7C at the top of the boundary layer (~870 mb) providing
steep low level lapse rates supporting ocean effect rain/snow
showers.

Meanwhile mostly sunny conditions continue across much of CT
into northern MA. However as this low level moist/cool onshore
flow increases the cloud shield will continue to advect westward
into RI and central MA this afternoon. Any scattered rain/snow
showers should be confined to southeast MA including Cape Cod
and the Islands.

Another chilly day especially over eastern MA with cloud cover
and core of cold air aloft (-7C at 870 mb) over this area only
supporting highs in the upper 30s and lower 40s today. Farther
inland across CT and western MA +3C at 925 mb and sunshine
should support highs from the upper 40s to lower 50s.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM THURSDAY/...

Tonight...

Sub 980 mb low tracks well SE/E of the 40N/70W benchmark.
However, large circulation with developing warm advection and
deep moisture wrapping to the west will result in some light
rain backing in across the Cape/Islands this evening and
possibly into eastern MA overnight. Much of the rest of SNE
expected to remain dry. Increasing N winds along the coast,
with gusts 35-45 mph developing overnight outer Cape/ACK with
25-30 mph along the immediate coast.

Thursday...

Ocean storm expected to stall well east of the benchmark in
response to strong downstream blocking over the north Atlantic.
Deep moisture plume and a well defined TROWAL will rotate
westward into New Eng. This will bring periods of rain to
eastern MA which is expected to gradually push west through SNE
in the afternoon. Low level temp profile warm enough to support
rain in the higher elevations. Gusty northerly winds expected
with gusts 35-45 mph Cape/Islands with a risk for 50 mph over
ACK where wind advisories may be needed. 25-35 mph gusts
expected elsewhere. Highs mostly in the 40s, to near 50 in the
lower CT valley which will be dry into the afternoon.

Coastal flooding...
There is a risk for minor coastal flooding at Nantucket Harbor
for the Thu morning high tide. The astronomical tide is 3.3 ft.
Gale force N winds may result in 2 ft storm surge which would
bring the storm tide above the 5 ft flood stage. The evening
high tide is less of a risk due to the astronomical tide being
lower (2.5 ft).

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

Highlights...

* An area of rain will move onshore as an ocean low passes well
  south and east of the region through early Saturday, along
  with below normal temperatures

* Expect mainly dry conditions later Saturday into early
  Sunday, then another weak system and cold front will bring
  spotty showers Sunday afternoon into early Monday

* High pressure brings dry conditions and seasonable
  temperatures Monday into Tuesday

Details....

Thursday night through Saturday...

00Z models continue to signal long wave blocking pattern across
the North America and beyond during this timeframe, with cutoff
H5 low pres across western Canada and a second low S of Nova
Scotia around 00Z Friday. The low at the surface and aloft will
remain SE of the region through Friday night and possibly into
early Saturday morning.

With the deep cyclonic flow in place, the area of rain will
continue across the region Thursday night. With cooler
temperatures across the E slopes of the Berkshires, may see some
mixing with light snow at times as well. The precip should
taper off to showers during Friday as the cutoff low slowly
shifts E during the day. Will see the winds become northerly, so
this will allow drier air to slowly work into western areas
Friday afternoon but showers linger closer to the coast. It will
remain chilly on Friday, with highs only in the mid 40s to
around 50, mildest across the CT valley.

There will also be strong wind gusts as the tight pressure
gradient remains between the offshore low and high pressure to
the W. So, will see strong N-NE winds continue Thu night into
early Fri night with gusts up to 25-35 kt, possibly higher at
times across Cape Cod and the islands.

The cyclonic flow associated with the upper low will finally
push offshore Friday night as the showers end across western
Mass/N central CT, but will continue to linger along E coastal
areas. The precip will finally shift offshore toward daybreak
Saturday, exiting Cape Cod and the islands by mid morning.
Clouds will linger through most of Saturday as winds slowly
diminish.

Coastal flood potential...Another aspect that is a concern are
the increasing astronomical tides during this timeframe. This,
along with the persistent northerly winds over several tide
cycles, there is the potential for coastal flooding during the
Friday morning tide across the Cape Cod Bay side especially in
the Sandwich and Dennis areas as well as in Nantucket Harbor.
Also monitoring the high tides on Friday night and Saturday for
the possibility of minor coastal flooding at Nantucket.

Saturday night through Sunday night...

Ridging at the surface and aloft finally approaches from the W
with dry conditions Saturday night as the northern stream mid
level steering flow starts to flatten out. The ridge will shift
E by early Sunday as clouds start to increase across western
areas. Will see a cold front approach, but this appears to be a
moisture starved system. May see spotty showers as the front
shifts across the region Sunday afternoon and night. Expect the
front to approach east coastal Mass by daybreak Monday.

Monday and Tuesday...

At this point, may see a few lingering showers along the S
coast early Monday as the cold front moves offshore, then high
pressure should build across the northeast out of western
Quebec. The high should linger through most of Tuesday with dry
conditions. Expect highs to run close to seasonal levels both
days, topping off mainly in the 50s except cooler across Cape
Cod and the islands.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1815z ...

This Afternoon & Tonight ... high confidence in trends.

MVFR across eastern MA with scattered rain/snow showers confined
to southeast MA including Cape Cod and Islands. VFR and dry
weather elsewhere. MVFR and scattered rain/snow showers will
remain nearly stationary overnight. NNE winds this afternoon
become NNW tonight. Similar speeds with strongest gusts over
Cape Cod and Islands with gusts up to 30 kt.

Thursday ... high confidence in trends lower on exact details.

NNW winds gusting up to 25 kt except up to 35 kt over Cape Cod
and Islands. MVFR and scattered rain/snow showers eastern MA
with low prob of IFR over Cape Cod and Nantucket. Conditions
lifting to marginal MVFR/VFR across CT and western MA.

Thursday night ... Moderate confidence.

Widespread MVFR in periods of rain possibly mixed with wet snow
at times but mainly a rain event. Isolated IFR possible in the
high terrain and along the coast especially Cape Cod and
Islands. Northerly winds 15-20 kt but gusting up to 35 kt over
Cape Cod and Islands.

KBOS Terminal...High confidence in trends, but lower
confidence on exact timing. MVFR in scattered rain/snow showers
thru Thursday. NNE winds this afternoon shift to NNW tonight and
continuing into Thu. This land trajectory wind direction will
result in less gustiness than over Cape Cod and Islands.

KBDL Terminal...High confidence in trends, but lower
confidence on exact timing.

Outlook /Friday through Sunday/...

Friday: Mainly MVFR, with local IFR possible. Strong winds with
local gusts up to 40 kt. RA likely, patchy BR.

Friday Night: MVFR/IFR conditions possible. Windy with gusts up
to 35 kt. Slight chance SHRA, patchy BR.

Saturday: Mainly VFR, with areas MVFR possible. Windy with
local gusts up to 30 kt.

Saturday Night: VFR.

Sunday: Mainly VFR, with local MVFR possible.

&&

.MARINE...
Gale warnings issued for eastern MA waters as strong ocean storm
to the south results in a strengthening low level jet. N wind
gusts to 35-40 kt develop tonight and continue into Fri. SCA
for south coastal waters west of Cape Cod with gusts mainly
below 35 kt. Rain developing tonight over eastern MA waters and
moving west through Thu. Some vsby restrictions likely.

Outlook /Thursday Night through Sunday/...

Thursday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Rough seas up to 21 ft. Rain likely, patchy fog.
Local visibility 1 to 3 nm.

Friday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 22 ft. Chance of rain showers, patchy
fog.

Friday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 20 ft. Chance of rain showers, patchy
fog.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Rough seas up to 16 ft.

Saturday Night: Winds less than 25 kt. Rough seas up to 13 ft.

Sunday: Winds less than 25 kt. Rough seas up to 10 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 1 AM Thursday to 8 PM EDT Friday for ANZ231-
     232-250.
     Small Craft Advisory until 8 AM EDT Friday for ANZ233>235-237.
     Small Craft Advisory from 1 AM Thursday to 8 AM EDT Friday for
     ANZ230-236.
     Small Craft Advisory until 8 PM EDT Thursday for ANZ251-256.
     Gale Warning from 7 PM this evening to 8 PM EDT Friday for
     ANZ254-255.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC/Nocera/EVT
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/Nocera/EVT
MARINE...KJC/EVT
Hazardous weather outlook, Apr 1, 4:22 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Wed Apr 1 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-020830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Wed Apr 1 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-233>237-251-256-020830-
Boston Harbor-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Wed Apr 1 2020

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ254-255-020830-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
422 AM EDT Wed Apr 1 2020

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 8 PM EDT
FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-232-250-020830-
Cape Cod Bay-Nantucket Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
422 AM EDT Wed Apr 1 2020

...GALE WARNING IN EFFECT FROM 1 AM THURSDAY TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 4:02 AM EDTGale WarningBOX12 hr
Apr 1, 3:33 PM EDTCoastal Flood WatchBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth and 1 more12 hr
Apr 1, 3:33 PM EDTCoastal Flood AdvisoryBOXNantucket18 hr
Apr 1, 3:37 PM EDTGale WatchBOX12 hr
Apr 1, 3:37 PM EDTStorm WatchBOX12 hr

Nearby

High Wind Watches in Massachusetts, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.